South Dakota, 2011

Damaging Wind in South Dakota, July 21, 2011

July 21, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced hail and 60 mph wind gusts near Belvidere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail and 60 mph wind gusts near Belvidere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 1:19 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 1:19 PM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT THU JUL 21 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS A WEAK SURFACE PRESSURE
GRADIENT OVER THE FORECAST AREA WITH HIGH PRESSURE ARCING FROM
MONTANA...ACROSS NORTH DAKOTA AND MINNESOTA...THEN INTO IOWA. A
WEAK LOW PRESSURE CENTER WAS NOTED OVER WYOMING.

SOUTHERLY WINDS WERE BRINGING MORE LOW LEVEL MOISTURE INTO
WESTERN AND CENTRAL SOUTH DAKOTA WITH DEWPOINTS RISING BACK INTO
THE LOWER TO MID 60S OVER SOUTH CENTRAL SOUTH DAKOTA. SFC CAPE HAS
RISEN INTO 1500-3000J/KG OVER PARTS OF SOUTHWESTERN SD WITH MLCAPE
OF 1000-1500J/KG. MODELS INDICATE A CAPPING INVERSION REMAINS IN
PLACE BUT WV SATELLITE SHOWS SHORTWAVE ENERGY APPROACHING THE AREA
WHICH MAY PROVIDE ENOUGH LIFT TO BREAK THE CAP OVER SWRN AND SC SD
LATE IN THE AFTERNOON AND DURING THE EVENING. ANY CONVECTION WILL
SHIFT EAST LATER THIS EVENING AS THE SHORTWAVE MOVES THROUGH.

FRIDAY/FRIDAY NIGHT...LOW REDEVELOPS OVER WY ALONG SURFACE TROUGH
IN RESPONSE TO UPPER TROUGH MOVING ACROSS THE ROCKIES. WARM
FRONTAL BOUNDARY WILL SHARPEN FROM LOW INTO NORTH CENTRAL SD.
ALONG/NORTH OF WARM FRONT MOISTURE WILL POOL WITH 2000-3000J/KG
MLCAPE. CAPPING INVERSION ERODES ENOUGH IN THE LATE AFTERNOON TO
ALLOW CONVECTION OVER THE NORTHERN 2/5THS OF THE CWA...PROBABLY
FORCED AT THE LOW LEVELS BY SURGING DRY LINE COMING OUT OF
NORTHEAST WY/SOUTHWEST SD. MID- LEVEL WINDS AHEAD OF UPPER TROUGH
INCREASE BRINGING 0-6KM SHEAR VALUES UP TO 25M/S NEAR BOUNDARY
ACROSS MT/ND/FAR NORTHERN SD. LARGE HAIL/DAMAGING WIND THREAT WILL
BE MAIN THREAT FOR THE AFTERNOON/EVENING HOURS GIVEN FORECAST
HODOGRAPHS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT
ALONG BOUNDARY GIVEN LCL HEIGHTS. COLD FRONT SWEEPS THROUGH CWA
LATE BRINGING END TO CONVECTION.

SATURDAY...SURFACE HIGH BUILDS INTO THE AREA BRINGING COOLER
TEMPERATURES...EPECIALLY OVER NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA. THERE MAY BE SOME LINGERING CONVECTION
OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA DURING
THE MORNING HOURS...WITH MOSTLY SUNNY SKIES IN THE AFTERNOON.

&&

.AVIATION...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK OVER
THE REGION LATE THIS WEEKEND AND PERSIST INTO EARLY NEXT WEEK.
CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE
PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES
WILL BE SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS
GENERALLY IN THE MID 80S TO MID 90S.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING FROM
SOUTHWEST INTO SOUTH CENTRAL SD. OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH FRIDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 21, 5:40 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
640 AM MDT THU JUL 21 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
640 AM MDT (740 AM CDT) THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM SOUTHWEST THROUGH
SOUTH CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AFTERNOON AND FRIDAY NIGHT...SCATTERED THUNDERSTORMS MAY
DEVELOP OVER EXTREME NORTHEASTERN WYOMING INTO NORTHWEST THROUGH
SOUTH CENTRAL SOUTH DAKOTA.

FRIDAY AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND NORTH OF A LINE FROM CAMP CROOK TO MISSION.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. AN ISOLATED
TORNADO MAY OCCUR LATE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING
FROM BUFFALO SOUTH DAKOTA TO FAITH.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
WEDNESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 21, 5:23 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT THU JUL 21 2011

SDZ031-032-043-220115-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
623 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN
HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 715 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINNACLES RANGER STATION...OR 34 MILES WEST
OF PHILIP...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILIP...
  WALL...
  QUINN...
  MINUTEMAN MISSILE SITE...
  COTTONWOOD...
  GRINDSTONE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 108 AND
130...

CARSTENS
Special weather statement, Jul 21, 5:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT THU JUL 21 2011

SDZ013-014-073-220115-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
635 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND SOUTHWESTERN
ZIEBACH COUNTIES UNTIL 715 PM MDT...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALL...OR 28 MILES WEST OF PHILIP...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE OWL...
  HOWES...
  PLAINVIEW...
  RED SCAFFOLD...
  MARCUS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Jul 21, 5:49 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT THU JUL 21 2011

SDZ044-220130-
BENNETT SD-
649 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT COUNTY UNTIL
730 PM MDT...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MARTIN...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LACREEK WILDLIFE REFUGE...
  TUTHILL...
  VETAL...
  HARRINGTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Local storm report, Jul 21, 6:31 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 SSE CREIGHTON         44.13N 102.17W
07/21/2011  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0655 PM     TSTM WND GST     9 SSE CREIGHTON         44.13N 102.17W
07/21/2011  E70.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            DOUBLE PAIN WINDOWS BROKEN

0700 PM     HAIL             10 ESE CREIGHTON        44.18N 102.04W
07/21/2011  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0700 PM     TSTM WND GST     10 ESE CREIGHTON        44.18N 102.04W
07/21/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            GRAIN BIN AND AUGER BLOWN OVER MANY TREE BRANCHES BROKEN

&&

MERICKSO
Local storm report, Jul 21, 6:41 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             26 NNW PHILIP           44.39N 101.87W
07/21/2011  E2.00 INCH       HAAKON             SD   PUBLIC

&&

MERICKSO
Local storm report, Jul 21, 6:44 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     VETAL                   43.22N 101.37W
07/21/2011  E60 MPH          BENNETT            SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 21, 6:50 PM MST
Where
Jackson County, 8 mi ENE of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.874, -101.122

The storm also produced dime sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329385.